Sunday, March 18, 2012

Medication May Cause Your Depression

Do you feel sad more often that you used to?  Do you tend to want to stay home most of the time and avoid social situations?  Do you feel tired, rundown, and uninterested in food?  You could be suffering from depression and your medications may be to blame.

The typical retiree is taking more medications than they did at any other time during their life.  If they complain about depression or sadness, their doctor may simply add an antidepressant to the mix, without investigating whether one of the other medications they are taking could be causing their problem.  This can cause additional side effects and only compounds the problem, often without resolving the depression.

Which Medications Cause Depression?

According to an article at AARP.org, there are actually 10 types of medications that can cause senior citizens to feel depressed.  Here is a brief list of some that you should watch.

Beta-blockers: Prescribed to treat high blood pressure, they can also cause fatigue, depression and sexual problems.

Anticonvulsants: Prescribed to treat seizures, neuropathic pain, and bipolar disorder, they can also cause depression.

Benzodiazepine tranquilizers: Prescribed to treat anxiety and insomnia, they are not always fully metabolized in the liver and can build up to toxic levels, causing depression.

Parkinson's drugs: Prescribed to treat the symptoms of Parkinson's disease, the high levels of dopamine they cause can result in depression.

Corticosteroids: Prescribed to treat inflammation problems such as lupus, rheumatoid arthritis, and gout, they also lower serotonin levels which can result in depression and other psychiatric problems.

Hormone-altering drugs (including estrogen): Prescribed to treat hot flashes and other hormonal problems, manipulating our hormones can have unexpected consequences, including depression.

Stimulants (including Ritalin): Prescribed to treat daytime sleepiness and narcolepsy, increasing dopamine can result in depression.

Proton pump inhibitors and H2 blockers: Prescribed to suppress gastric acid and treat GERD, it has been discovered that changing the pH of the stomach can have unintentional consequences.

Statins: Prescribed to lower levels of cholesterol, it has also been discovered that reducing cholesterol too much can cause depression.

Anticholinergic medications:  Prescribed to reduce stomach acid, they can cause depression and cognitive impairment.

Symptoms of Medication Related Depression

If you take any of these medications, and you are experiencing any of the symptoms listed below, depression, fatigue, cognitive problems or other new symptoms, you should talk to your doctor about changing your medication rather than simply adding an anti-depressant to the list of other drugs you are taking.

Depression
Sadness
Moodiness
Loneliness
Cognitive Problems
Withdrawal from social settings
Lack of interest in food
Trouble sleeping
Fatigue
Sleepiness

If you have trouble concentrating or thinking clearly, experience bouts of dizziness or weakness, these could also be symptoms of medication related problems.  Let your doctor know if you have any possible side effects of medications you are taking.

If you are interested in learning more about age-related health problems, retirement ideas, financial planning, changing family relationships or more, use the tabs or pull down menu at the top of the page to find links to hundreds of additional articles.

You are reading from the blog:  http://www.baby-boomer-retirement.com

Additional information available at http://www.aarp.org/health/drugs-supplements/info-02-2012/medications-that-can-cause-depression.4.html

Photo courtesy of www.morguefile.com

3 comments:

  1. I'm on the stage of researching about depression and currently looking for drugs that can aid this kind of illness, and what drugs that seem to worsen this health problem and as I've read above that stimulants and statins can contribute to depression.

    Vhinz from Depression-Free Blog

    ReplyDelete
  2. This is excellent information for people of any age. Worth a tweet and pin!

    ReplyDelete
  3. Thank you both for your comments. Depression is a very serious health problem at all ages, but especially for the elderly, because they seem less likely to reach out for help. It is really sad when the cause of their depression is their prescription medicine.

    ReplyDelete

Thank you for leaving a comment. Your thoughts are always appreciated.